7th Edition of Neurology World Conference 2027

Speakers - NWC 2027

Dibiya Saleem, Neurology World Conference,Miami,USA

Dibiya Saleem

Dibiya Saleem

  • Designation: Royal Alexandra hospital,Paiseley,Renfre,Scotland
  • Country: United Kingdom
  • Title: Steroid Induced Hyperglycemia and Progressive Chorea A Complex Presentation of Non Ketotic Hyperglycemic Hemichorea Ballismus with Subsequent Neurological Deterioration

Abstract

Abstract Non-ketotic hyperglycemic hemichorea-ballismus (NHH), or Chorea-Hyperglycemia-Basal Ganglia (CHBG) syndrome, is a rare metabolic neurological disorder usually resolving with glycemic control. We present a 79-year-old male who developed rapidly progressive generalized chorea three days after initiating systemic corticosteroids for polymyalgia rheumatica (PMR). Despite rapid normalization of blood glucose and complete resolution of initial T1-weighted striatal hyperintensities, the patient experienced unrelenting clinical decline, developing parkinsonian and brainstem-like features before succumbing to complications. Introduction NHH classically affects elderly females with uncontrolled type 2 diabetes mellitus. Diagnosis relies on established clinical and radiological criteria: Diagnostic Criteria for NHH / CHBG Syndrome 1. Clinical: Acute or subacute onset of involuntary choreiform or ballistic movements (unilateral or bilateral). 2. Metabolic: Severe non-ketotic hyperglycemia (elevated blood glucose, high serum osmolality, absence of ketoacidosis). 3. Neuroimaging: Unilateral or bilateral striatal (putamen/caudate) hyperattenuation on non-contrast CT or hyperintensity on T1-weighted MRI. 4. Reversibility: Variable resolution of hyperkinesia following normoglycemia and normalization of neuroimaging. While metabolic correction typically yields clinical recovery, persistent or progressive deterioration represents an atypical, life-threatening trajectory. Case Presentation A 79-year-old gentleman with type 2 diabetes, chronic kidney disease, and atrial fibrillation started systemic corticosteroids for PMR. Three days later, he presented with acute, violent left-sided hemichorea-ballismus that rapidly generalized, severely impairing motor task execution and gait. Physical examination demonstrated transient motor suppressibility, tongue protrusion impersistence, and a "hung-up" knee jerk.Laboratory testing revealed severe non-ketotic hyperglycemia (venous glucose: 22 mmol/L). An initial brain MRI showed asymmetric T1-weighted hyperintensity in the lentiform nuclei and caudate nuclei (Fig-1), consistent with hyperglycemic basal ganglia vasculopathy.An intravenous insulin protocol achieved rapid, sustained normoglycemia. Symptomatic treatment was initiated with tetrabenazine (12.5 mg BID) and clonazepam (500 mcg BID).Despite glycemic stabilization, the hyperkinesia worsened and evolved into stereotyped facial movements, large-amplitude horizontal saccades, hypophonia, and hypokinetic dysarthria, exhibiting marked evening accentuation. A repeat MRI demonstrated complete radiological resolution of the basal ganglia hyperintensities despite severe clinical deterioration (Fig-2).An extensive secondary workup was unrevealing: • Autoimmune & Paraneoplastic: Anti-TPO, anti-GAD, celiac screen, ANA, ASO, anti-NMDAR, and paraneoplastic panel were negative. • Metabolic & Infectious: Serum copper, ceruloplasmin, B12, ammonia, and encephalitis panels were non-diagnostic. • Oncology & Genetics: Chest/abdomen/pelvis CT showed no malignancy; HTT expansion testing for Huntington's disease was negative. Tetrabenazine was switched to olanzapine without improvement. A DAT scan was planned to evaluate emerging parkinsonian signs, but the patient experienced rapid neurological collapse, requiring ICU transfer, and subsequently died.The MRI brain taken on second day of presentation showing bilateral symmetric hyperattenuation of the lentiform nuclei more pronounced on the right and to a lesser degree to the caudate nucleus which is new. Fig-2 The repeat MRI showing resolution of the hyperatteunation of lentiform nucleus. Discussion This case highlights critical insights: 1. Steroid-Induced Unmasking: Corticosteroid initiation can trigger severe metabolic decompensation, precipitating acute striatal vulnerability in older adults. 2. Clinical-Radiological Dissociation: T1 hyperintensities—often attributed to gemistocytic astrocytes, petechial microhemorrhage, or transient ischemia—may resolve image-wise while underlying irreversible microvascular ischemia, cellular apoptosis, or neurodegenerative cascades progress. 3. Diagnostic Challenges: Refractory progression after metabolic and radiological clearance mandates investigating concurrent neurodegenerative proteinopathies or permanent striatal circuit destruction. Conclusion Steroid-induced hyperglycemia can trigger fatal NHH. Clinicians must recognize that radiological clearance does not guarantee functional recovery, requiring vigilant monitoring when clinical-radiological dissociation occurs.